Re: Another question regarding ACTH test


 

Hi, Dawn - Yes, I would increase to 2.5 mg CP. or even 3 mg.  We don't have a lot of information about what happens when a horse is on too much pergolide, beyond an increase in the potential for the Pergolide Veil.  Since the pergolide is only acting on receptors to mimic the dopamine response of the neurons to high cortisol, my guess (and this is just a guess) is that it is unlikely to knock the ACTH to very low levels. It isn't like a drug that actively interferes with cortisol production, as is used in dogs. My experience has been with my horses that once I bump them up, I just leave them at the seasonal rise dose, so possibly that dose is too high during the summer, but I have never seen any adverse effects.

Dr. Kellon, who is the physiology guru, will be able to tell us more about the potential issues with too much pergolide,

Practically speaking, the sore feet may well be an indication of too high an ACTH, but foot pain can be due to other things as well. If you test during a period of severe pain, the ACTH results may be artificially increased.  Since he has fairly thin soles, going completely barefoot is going to take many months of good trims, and he should be in boots during that time. 

As Dawn Wagstaff says, get the pharmacy to do the math for you. If your vet writes a script for "1 mg of pergolide as pergolide mesylate", then you will get 1 mg of pergolide, just like in Prascend (each one of those tablets contains 1 mg of pergolide as pergolide mesylate).
--
Jaini Clougher (BSc, BVSc)
Merlin (over the bridge), Maggie, Gypsy, Ranger
BC 09
ECIR mod/support  https://bit.ly/2MlAtPd  

https://ecir.groups.io/g/CaseHistory/files/Jaini%20and%20Merlin-Maggie-Gypsy .
https://ecir.groups.io/g/CaseHistory/album?id=34193&p=pcreated,,,20,1,0,0 .

Join main@ECIR.groups.io to automatically receive all group messages.